Bipolar Medication Side Effects

Lamictal (Lamotrigine): Anti-convulsant used as a mood stabilizer in Bipolar Disorder. Lamictal is a great drug for depression and rapid cycling. It’s not an anti-mania drug.

I have been on Lamictal for five years- with very few side effects. When I raised my dose I had an odd reaction. My eyes became dry and the area under my eyes became very puffy. I actually just did a few videos for my blog and I look ill! It’s a weird side effect. As I write this, I feel like I have been lightly punched in the eyes. I will have to put the videos here just so you can see what I mean.

Lithium: The only true ‘mood stabilizer.’ What many don’t know is that lithium is used to treat bipolar mania and not bipolar depression. It’s the same with Tegretol. Tegretol is an anticonvulsant like Lamictal, but it’s used to treat bipolar mania.

My friend [ Read More ]

Trileptal and Lithium Reader Question

Hi Julie,

I am taking Oxcarbazepine (Trileptal)(800 mg a day) ..my doctor wants to switch me to Lithium Carb 300mg. I don’t know anything about this medication..does anyone?

Karen

Hi Karen,

It’s not super common for people with bipolar to take Triliptal (Oxcarbazepine) which may be why your doctor wants you to switch. Most people take Depakote, Tegretol or Lamictal – these are all epilepsy medications. Lithium is the only true mood stabilizer and if often the first choice for bipolar treatment. Your doctor is making a very normal treatment change from a anticonvulsant drug to the mood stabilizer Lithium. This change is very much based on your personal symptoms and how you respond to medications- so there is no right or wrong here. A lot of it also has to do with the dosage, so that will probably change around a bit as you work with your doctor. It’s all very normal to [ Read More ]

Sleepy vs. Side Effect Drugged Sleepy

Oh wow. At age 46 I started having a very different reaction to my medications. I take brand Lamictal. I said in an earlier blog that I would write out the whole story in a newsletter and I will do that soon! If you are not on the newsletter list, you can sign up on the right.

I upped my meds a few weeks ago and am now having the sleepiness side effect I have not experienced for years. I often get blog questions asking about tiredness and if it means they are not getting enough sleep or good enough sleep. or if it is directly related to the medications. Here are some differences between the two:

Not Enough Sleep

1. It’s obvious that sleep the night before was not refreshing. You wake up tired and a bit cranky and worry that you will be tired in the afternoon, but you eventually wake up.

2. [ Read More ]

True Hope EMpowerplus Supplements

I just received the following question from Allan:

Julie, do you or any of your readers have any knowledge or experience of an alternative micronutrient product called EMPowerplus sold by a company called Truehope? I have a 15 year old who has still not been accurately diagnosed by some of the best physicians on both coasts. This has been a 10 year battle costing a fortune. We have tried just about every medication listed in your blog. All of the symptoms overlap. Bipolar, ADD, ADHD, OCD, OCD, etc etc are all a part of this. I just ordered some of these micronutrient vitamin supplements to try as everything else has failed over the years. A family member sent me an article from a newspaper about this stuff. As with everything else, some people claim its a scam while other are having great results. Any feedback would be great.

Thanks

Hello Allan,

I get this question [ Read More ]

Bipolar Medication Woes

For an unknown reason, my Lamictal stopped working for a few months. I do have some ideas on why this happened, but to be honest, they are not great explanations:

1. I really got off track with my dosage for a few weeks. It was hard to remember what I had or had not taken. I tried a variety of ways to deal with this. I have special pill boxes and reminders. I did everything that was needed. (I got back on track quickly and it seemed like things were getting better. )

2. I have more stress in my life than normal. This can definitely make it harder for my meds to work effectively. ( I use my Health Cards Treatment Plan for trigger management and dealing with stress.)

3. I had a different bottle of Lamictal. I don’t take generics as they don’t work for me, but the bottle was definitely a new [ Read More ]

Bipolar Medication Side Effects Tip #1

I take a very high dose of Lamictal ever day. (The generic form of Lamictal is Lamotrigine.) The basic dose is 200mg and I take 500-550mg. It just shows how differently we all process medications! A dose that high can naturally lead to more side effects. I have tried so many ways to get the meds in my system while minimizing the neck stiffness, breathing problem and itching I get with Lamictal.

Take Your Meds Over a 24 Hour Period

I finally came up with something that works. I do a 24 hour round of the meds. Most of us take meds while we are awake or when we go to sleep. I decided to take them throughout the day and night. I got a 7 day pill box, but instead of using it for days- I use it for hours. I break my Lamictal into sections some big and some smaller [ Read More ]

Page 10 of 15« First...6789101112131415